High Wind, Harding
- When
- December 5, 8:00 AM MST to 2:00 PM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong northwest winds developed across much of the northwestern and west central South Dakota plains behind a cold front. Gusts over 60 mph were common during the late morning and early afternoon hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed across much of the northwestern and west central South Dakota plains behind a cold front. Gusts over 60 mph were common during the late morning and early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 5, 6:38 AM MST, 1 hour 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
638 AM MST Tue Dec 5 2017
.DISCUSSION...(This Afternoon Through Monday)
Issued at 636 AM MST Tue Dec 5 2017
Upper level analysis has a large trof across the north central
CONUS with large ridge off the West Coast. in between, very fast
northerly flow is present across the Northern Plains. Skies are
cloudy with a band of light snow present across the South Dakota
plains. At the surface, low pressure is located over the Great
Lakes region and high pressure remains across the Rockies.
Temperatures at 3am are mainly in the teens and 20s, with west to
northwest winds at 10 to 25 mph.
Strong northerly flow will continue over the area today, and with
decent low level mixing and weak shortwave moving through, very
strong winds will develop late this morning across the South
Dakota plains and persist through late this afternoon. A High
Wind warning will be in effect from northwest SD through west
central SD with 30 to 45 mph winds expected, with gusts to 65 mph
possible. Additionally, a weak shortwave will move through the
area, bringing some light snow to northwest SD and the northern
Black Hills. While accumulations will be minimal across northwest
SD, an inch or two of upslope enhanced snow is expected across the
northern Black Hills.
Strong northerly flow will persist through the week as the main
upper trof sets up across the eastern CONUS, and a ridge builds
over the west. North to northwest winds will stay windy during the
daytime hours for the next several days, and there will be daily
chances for light snow -- especially over the northern Black Hills
as weak shortwave energy crosses the area in the strong north
flow. The cold airmass will stick around through midweek, with
below average highs in the 30s. Towards the end of the week, a
gradual warming and drying trend is expected as the western upper
ridge shifts eastward into the Great Basin area.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1032 PM MST Mon Dec 4 2017
Another fast moving weak weather system will move through the
area today. This will bring some light snow to the northern Black
Hills, parts of NE WY, and NW SD for much of the day, with MVFR
and local IFR conditions. Very strong NW winds will re-develop
late this morning, especially on the SD plains, with wind gusts
to 65 mph possible. This may support patchy blowing snow with
reduced visibilities across mainly NW SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 11 AM MST /noon CST/ this morning to 6 PM MST
/7 PM CST/ this evening for SDZ027-030-041>044-046-074.
High Wind Warning from 11 AM this morning to 6 PM MST this
evening for SDZ001-002-012>014-025-026-031-032-072-073.
WY...High Wind Warning from 11 AM this morning to 6 PM MST this
evening for WYZ071.
&&
DISCUSSION...15
AVIATION...07/15Hazardous Weather Outlook National Weather Service Rapid City SD 441 AM MST Tue Dec 5 2017 SDZ001-002-012>014-025-026-031-032-072-073-061400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 441 AM MST Tue Dec 5 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Northwest winds of 30 to 45 mph with gusts to 65 mph will be possible from late this morning through the afternoon. A high wind warning is in effect. Additionally, some light snow and blowing snow will be possible at times, reducing visibilities. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northerly winds and occasional light snow will be possible through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030-041>044-046-074-061400- Southern Foot Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Hermosa Foot Hills- 441 AM MST Tue Dec 5 2017 /541 AM CST Tue Dec 5 2017/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Northwest winds of 25 to 30 mph with gusts to 45 mph will be possible from late this morning through the afternoon. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frequent gusty northwest winds and small chances of snow are expected through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ029-WYZ054>056-058-071-061400- Southern Black Hills-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 441 AM MST Tue Dec 5 2017 This Hazardous Weather Outlook is for portions of the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight Gusty northwest winds of 25 to 35 mph are expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-061400- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 441 AM MST Tue Dec 5 2017 This Hazardous Weather Outlook is for portions of the Black Hills. .DAY ONE...Today and Tonight Light upslope snow will develop today with an inch or 2 possible through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of gusty northwest winds and good chances of snow will continue into Wednesday and Thursday. The potential exists for up to 6 inches of additional snow for parts of the northern Black Hills through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ047-049-061400- Todd-Tripp- 541 AM CST Tue Dec 5 2017 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Gusty northwest winds of 25 to 35 mph are expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frequent gusty northwest winds and small chances of snow are expected through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726871, 726876, 726880, 726872, 726873, 726877, 726878, 726882, 726879, 726881.